Alert archive / West Virginia / Flash Flood Watches in 2018

Flash Flood Watch 4, NWS Charleston, WV

June 2, 2018Pocahontas County, West Virginia

NWS Charleston, WV issued this flash flood watch at Jun 2, 2018, 11:26 AM EDT for Pocahontas County, West Virginia. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 2, 2018, 11:26 AM EDT (15:26 UTC)
Expired
Jun 3, 2018, 12:00 AM EDT
In force
13 hr
Issued by
NWS Charleston, WV
Flood severity
None

County Pocahontas County, WV

The radar

The Roanoke radar (KFCX), 147 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WGUS61 KRLX 021526
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Charleston WV
1126 AM EDT Sat Jun 2 2018


WVZ523-524-022330-
/O.NEW.KRLX.FF.A.0004.180602T1526Z-180603T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Pocahontas-Southeast Pocahontas-
Including the cities of Snowshoe and Marlinton
1126 AM EDT Sat Jun 2 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Charleston has issued a

* Flash Flood Watch for a portion of northeast West Virginia, 
  including the following areas, Northwest Pocahontas and 
  Southeast Pocahontas. 

* Through this evening

* Persistent rain will continue to fall late this morning and
  early this afternoon, with some convection possible this 
  afternoon and evening. With the ground already saturated, flash 
  flooding is possible. 

* Flooding is possible along streams, creeks, and possibly even 
  rivers.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
070 
WGUS61 KRLX 021840
FFARLX

Flood Watch
National Weather Service Charleston WV
240 PM EDT Sat Jun 2 2018


WVZ523-524-030245-
/O.CON.KRLX.FF.A.0004.000000T0000Z-180603T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Pocahontas-Southeast Pocahontas-
Including the cities of Snowshoe and Marlinton
240 PM EDT Sat Jun 2 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

The Flash Flood Watch continues for

* A portion of northeast West Virginia, including the following 
  areas, Northwest Pocahontas and Southeast Pocahontas. 

* Until midnight EDT tonight

* Showers will continue to fall this afternoon and evening. With 
  the ground already saturated, flash flooding is possible. 

* Flooding is possible along streams, creeks, and possibly even 
  rivers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
101 
WGUS61 KRLX 030018
FFARLX

Flood Watch
National Weather Service Charleston WV
818 PM EDT Sat Jun 2 2018


WVZ523-524-030400-
/O.CON.KRLX.FF.A.0004.000000T0000Z-180603T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Pocahontas-Southeast Pocahontas-
Including the cities of Snowshoe and Marlinton
818 PM EDT Sat Jun 2 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

The Flash Flood Watch continues for

* A portion of northeast West Virginia, including the following 
  areas, Northwest Pocahontas and Southeast Pocahontas. 

* Until midnight EDT tonight

* Showers will continue to fall this afternoon and evening. With 
  the ground already saturated, flash flooding is possible. 

* Flooding is possible along streams, creeks, and possibly even 
  rivers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
940 
WGUS61 KRLX 030356
FFARLX

Flood Watch
National Weather Service Charleston WV
1156 PM EDT Sat Jun 2 2018

WVZ523-524-030500-
/O.EXP.KRLX.FF.A.0004.000000T0000Z-180603T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Pocahontas-Southeast Pocahontas-
Including the cities of Snowshoe and Marlinton
1156 PM EDT Sat Jun 2 2018

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT EDT TONIGHT...

The heaviest of the rain has moved out of the area, an any
additional rainfall is expected to be light. Therefore, the Flash
Flood Watch for a portion of northeast West Virginia is allowed 
to expire at midnight EDT tonight.

Any residual flood waters will continue to recede. Do heed any
high water or road closure signs, and do not drive into areas 
where water covers the road. It is too hard to determine the depth
of the water, especially at night.

$$

TRM

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jun 2, 10:21 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 2, 10:21 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1021 AM EDT Sat Jun 2 2018

.SYNOPSIS...
An upper level low meanders just to the east through tonight.
Another upper level system crosses Sunday into Sunday night,
with a surface cold front. High pressure builds Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM Saturday...

Will increase pops over northeastern WV based on current radar
and meso model trends. Will also increase expected rainfall
amounts.

As of 635 AM Saturday...

Forecast on track, with cold front almost through the area.

As of 335 AM Saturday...

A cold front near the Ohio River early this morning, will slip
southward, through the remainder of the forecast area, this
morning. Showers, and perhaps a thunderstorm, remain possible
ahead of the front this morning, mainly over northern and
eastern portions of WV

The corresponding upper level low will meander just west of the
surface low, and just east of the forecast area, today and
tonight. With it, and diurnal heating, showers will become
likely in the northern mountains where thunder will also be
possible, and scattered expanding westward back into the middle
Ohio Valley this afternoon. Low shear and narrow CAPE again
preclude much of a severe threat.

With loss of heating, showers will become confined to mainly
the northern mountains tonight, but they may be rather
persistent there. A half inch to an inch rainfall is possible
there today through tonight, with locally higher amounts
possible, as PW values are progged to linger or fluctuate in
the 1.25 to 1.5 inch range. With low FFG values, this area will
continue to need closely watched for excessive rainfall, near
the edge of the marginal risk for excessive rainfall this
period.

Temperatures close to previous forecast and guidance blends, and
still above normal.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 346 AM Saturday...

Models show a sfc low pressure off the Mid Atlantic coast, and a
frontal system over the OH Valley by 12Z Sunday. The warm/cold front
combo will cross the area will interact with a passing open trough
aloft produce showers and thunderstorms, better confidence during
the afternoon hours.

Cooler air will advect in Sunday night and Monday. Low level
moisture trapped beneath a capping inversion may lead to an
abundance of diurnally driven cu/stratocu Monday, and dry
conditions Monday night.

Followed the blend of all models for temperatures through the
period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 346 AM Saturday...

A reinforcing cold front may spark a few afternoon showers and
thunderstorms on Tuesday. The rest of the week looks mostly dry.
Showers and storms may return next weekend.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 635 AM Saturday...

An upper level system will slowly meander about Virginia this
period. This will keep northeast WV in the chance for showers
and thunderstorms much of the time, the thunderstorms most
likely during the afternoon and evening. This will give rise to
MVFR conditions at times, with IFR where a heavier shower or
thunderstorm directly a terminal.

Dense valley fog that formed along much of the Ohio River
overnight, will likely reform overnight tonight, this time
along most of the river valleys, except in northeast WV, where
clouds and rain keep valley fog from forming.

Stratus, common throughout much of the area early this morning,
will mix out of IFR into MVFR this morning, and then VFR by
this afternoon. The stratus may reform overnight tonight in
northeast WV, with dense fog predominant elsewhere.

Light light northwest today will become nearly calm tonight.
Flow aloft diminished overnight, and will remain light north
through much of the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of improvement in stratus and fog
this morning, and reforming overnight tonight, could vary.
Amendments may be needed today and tonight for showers and
thunderstorms that directly impact terminals, especially
northeast WV.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 05/25/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z SUNDAY...
Widespread dense valley fog is possible again overnight Sunday
night and early Monday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/TRM
NEAR TERM...TRM/RPY
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...TRM
Hazardous weather outlook, Jun 2, 5:18 AM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
518 AM EDT Sat Jun 2 2018

WVZ039-040-521>526-030930-
Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
518 AM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for areas in and near the northern
mountains of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal slight risk for excessive rainfall today and
tonight. Showers and thunderstorms will affect the area today and
tonight. With saturated grounds, localized flash flooding is possible.
If confidence increases in a more widespread flash flood threat,
then a flash flood watch may be issued.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-515>520-030930-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
518 AM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, the West Virginia lowlands, and the central
and southern mountains of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:25 AM EDTAreal Flood WarningRLXPocahontas, Randolph, Upshur, Webster21 hr
Jun 2, 11:43 AM EDTAreal Flood WarningRLXPocahontas8 hr

Nearby

Flash Flood Watches in West Virginia, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.